2 Ogun pupils die

Kunle Abeokuta

Tragedy struck in Ogun State today as two female pupils died after taking anti worm medication on Tuesday.

The pupils, Omolaso Keyede ,8, primary two) and Eniola Oyeyemi (aged 9, primary 4) were pupils of St James African Church Nursery and Primary School, Idi – Ape, Abeokuta.

They died early Wednesday morning after reportedly stooling and vomiting for hours.

Sources said the pupils had taken and worm drugs during the school hours on Tuesday only to fall ill later that evening.

One of them was rushed to Apata – Iye Clinic and Maternity Hospital, Odo Oyo, Abeokuta, where she passed on at about 3am today, while the second was equally taken to same hospital few minutes later but was declared dead on arrival.

The development was said caused uneasy calm in the area, as various insinuations were read into the incident.

The two pupils hailed from the same neighborhood in Ademola area of Ijemo, Abeokuta.

A team from the State Ministry of Health led by Director of Public Health, Dr Festus Soyinka visited the victims’ families to assess the situation, but one the victims, Keyede had been buried before their arrival.

Reacting on behalf of the government, Soyinka dismissed speculations that the pupils died following the medication administered on them.

According to him, the drug was administered on over 200 pupils at same school, but only the two from the same neighborhood were affected.

Soyinka said “What we have was a rumour about a child that died. On getting there we learnt that they were two. One had been buried before we got there, we could only see the grave site. The relation did not allow us to exhume the corpse.

“The reason why we wanted to exhume was that the one that had been buried, we brought a pathologist and doctors to see if there will be a need to do autopsy but on gross examination, we discovered that the child lost a lot of water which will not happen from just ordinary vomiting.

“Now, on getting to the hospital, the history that the grandmother gave was that the child came back vomiting, how many times did she vomit, she could not volunteer that information, but it looks to me as if it was several.

“Now, even if you are going to vomiting from such drugs that they were using, it will be due to irritation of the system, it will not be continuous vomiting that will lead to dehydration. So that already made us to be suspicious of something.

“The two children concerned are living in the same compound and no other person from the same school, about 235 students were given the same drugs yesterday (Tuesday) and no other person reported any challenge with taking the drugs. But for you to find two children in the same location, we should look for something else which could be transmittable and that could be infectious, that is why we are trying to look for the cause of the death.”